Format

Send to

Choose Destination
See comment in PubMed Commons below
Fundam Clin Pharmacol. 2003 Aug;17(4):393-403.

Adverse effects of conventional non-steroidal anti-inflammatory drugs on the upper gastrointestinal tract.

Author information

1
Department of Medicine, Queen Elizabeth Hospital, University of Birmingham, Birmingham B15 2TH, UK.

Abstract

This article reviews the clinical and epidemiological features of conventional non-steroidal anti-inflammatory drug (NSAID) related peptic ulcer complications, and the associated risk factors. The degree of gastrointestinal toxicity varies widely between the available drugs and with dose of each. The risk of ulcer complications can however be reduced, and perhaps completely removed, by using the lowest dose of the least toxic member of the class. Enteric coating and other delayed release formulations have not been shown to reduce risk. Estimates of the imposed disease burden have varied widely, in part through assuming that risks in selected patient groups will necessarily translate to the general population. Nevertheless, the imposed disease burden is one of the largest associated with current drug treatment. Associated risk factors such as prior ulcer, corticosteroid use and concurrent aspirin as well as general cardiovascular disease will raise the likelihood of an ulcer complication in NSAID takers and non-takers. Therefore, strategies dependent on substituting COX-selective drugs will then be only partially successful.

PMID:
12914541
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center